Section 5.15 Lightbulb Moment
1.The correct answer is c) Albuterol. Albuterol is a Beta-2 agonist that relaxes smooth muscle to cause bronchodilation and assist the patient with the work of breathing. It is a rapid-acting bronchodilator that is used during asthma attacks.
2.The nurse should instruct the patient to take the following steps to safely administer albuterol:
- Insert the inhaler into the spacer and shake the canister
- Breathe out all the way
- Press down on the inhaler and breathe in slowly through the mouth
- Breathe in for 10 seconds or as long as you can tolerate
- Remove the inhaler from the mouth
- Wait 30 seconds between doses
3.After administering the medication, the nurse should assess the patient’s vital signs and lung sounds, paying special attention to the respiratory rate, pulse oximetry, and heart rate for signs of improvement, as well as for potential side effects such as tachycardia.
4.The nurse should educate the patient regarding the correct method to administer albuterol, potential side effects, and the signs and symptoms of an asthma exacerbation. The nurse should ensure the patient has a written copy of their asthma action plan and verify that the patient can explain the plan to ensure proper understanding. The nurse should also explain the importance of always having albuterol on hand and to help the patient make plans for refills so as to not run out of medication.
5.To ensure correct use of the inhaler, the nurse should ask the patient to provide a return demonstration.
6.The correct answer is b) Epinephrine. Epinephrine is used to rapidly treat severe allergic reactions.
You can review additional information about epinephrine and the use of Epi-Pens in the “Alpha and Beta Receptor Agonists (Catecholamines)” section of the “Autonomic Nervous System” chapter.